Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 48, NWS Memphis, TN

July 31, 2004Alcorn County, Mississippi; McNairy County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 31, 2004, 1:39 AM CDT for Alcorn County, Mississippi; McNairy County, Tennessee. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2004, 1:39 AM CDT (06:39 UTC)
Expired
Jul 31, 2004, 3:45 AM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Alcorn County, MS, McNairy County, TN

The radar

The Memphis radar (KNQA), 123 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 3:40 AM CDTFLASH FLOODGuys, TNROADS ARE FLOODED. REPORTED BY MCNAIRY COUNTY S.O.
Jul 31, 3:45 AM CDTFLASH FLOODCorinth, MSHOMES ARE BEING FLOODED. STREETS ARE FLOODED. REPORTED BY ALCORN 911.
Jul 31, 3:45 AM CDTFLASH FLOODCorinth, MSNUMEROUS ROADS FLOODED COUNTY-WIDE. REPORTED BY ALCORN 911.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 121 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 310645
FFWMEM
MSC003-TNC109-310845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
139 AM CDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALCORN COUNTY IN NORTHEAST MISSISSIPPI
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 345 AM CDT

* AT 139 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN SOUTHERN SECTIONS OF MCNAIRY COUNTY AND NORTHERN SECTIONS OF  
  ALCORN COUNTY. RADAR ESTIMATES BETWEEN TWO AND TWO AND A HALF      
  INCHES HAVE FALLEN OVER THIS AREA.  AN ADDITIONAL ONE TO TWO       
  INCHES OF RAIN IS POSSIBLE OVER THE NEXT TWO HOURS.

* CITIES AFFECTED THROUGH 345 AM CDT INCLUDE...
  ACTON...WENASOGA...THEO...CORINTH

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3515 8841 3492 8848 3493 8879 3516 8872

$$

KRS
2 follow-up statements
000 
WGUS74 KMEG 310749
FFSMEM
MSC003-TNC109-310845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
248 AM CDT SAT JUL 31 2004

...A FLASH FLOOD WARNING CONTINUES FOR ALCORN AND MCNAIRY COUNTIES
UNTIL 345 AM CDT...

AT 248 AM CDT...RADAR ESTIMATED OVER 4 INCHES OF RAIN HAS FALLEN 
OVER SOUTHERN SECTIONS OF MCNAIRY COUNTY AND NORTHERN PORTIONS OF 
ALCORN COUNTY. AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE 
OVER THE NEXT HOUR.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

.TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.

$$
000 
WGUS74 KMEG 310849
FFSMEM
TNC109-310945-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
349 AM CDT SAT JUL 31 2004

...THE FLASH FLOOD WARNING FOR MCNAIRY COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 349 AM CDT NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL
WAS ENDING ACROSS MCNAIRY COUNTY...AND THE FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS
THREAT OF FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

.TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:06 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 30, 9:06 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
906 PM CDT FRI JUL 30 2004

.DISCUSSION...

COVERAGE OF SHOWERS AND THUNDERSTORMS HAVE DECREASED OVER THE PAST
HOUR OR SO DOWN TO SCATTERED. HAVE UPDATED ZONES TO REDUCE POPS TO
CHANCE CATEGORY ACROSS THE ENTIRE FORECAST AREA FOR REMAINDER OF
TONIGHT. LEFT MENTION OF FOG IN THE ZONES AS WELL. TEMPERATURES
APPEAR TO BE IN GOOD SHAPE SO NO CHANGES WERE MADE THERE.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.

&&
Hazardous weather outlook, Jul 30, 3:22 PM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT FRI JUL 30 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-311100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-
PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-
SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-
TUNICA-UNION-WEAKLEY-YALOBUSHA-
322 PM CDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH AND EAST OF A
LINE FROM KENNETT MISSOURI TO BRINKLEY ARKANSAS THIS EVENING. A SLOW
MOVING COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT CONTINUING THE
CHANCES FOR THUNDERSTORMS. A FEW OF THESE STORMS MAY REACH SEVERE
LIMITS WITH NICKEL SIZE HAIL AND LOCALLY DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE SATURDAY MAINLY OVER
NORTHEAST MISSISSIPPI ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BE
SEVERE AT THIS TIME. HOT WEATHER WILL RETURN TO THE AREA EARLY NEXT
WEEK WITH HEAT INDICIES IN EXCESS OF 105 DEGREES POSSIBLE TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...
CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

VALLE

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:47 AM CDTFlash Flood WarningMEGAlcorn58 min
Jul 31, 4:17 AM CDTFlash Flood WarningMEGTishomingo58 min
Jul 31, 5:14 AM CDTFlash Flood WarningMEGTishomingo61 min
Jul 31, 2:18 AM CDTFlash Flood WarningMEGHardin117 min
Jul 31, 4:13 AM CDTFlash Flood WarningMEGHardin62 min

Nearby

Flash Flood Warnings in Mississippi, 2004Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.